Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
Avatar universal

Choking feeling in throat?

Hi all.

Where to start. Geez. Ok long story short lets go!
I had a TON of random symptoms so ended up going to doctor, blood test showed TSH at almost 8. Doctor decided to wait and watch.

Went to gyno about a week later for ovary pain, she ended up running filled thyroid panel. Tsh was now at 2.5 (results just came back yesterday) BUT thyroid peroxidase antibodies at 100 when she said they're supposed to be 9.

She started me on 50mcg of levoxy. Referred me to endocrinologist. But their next avail appt for a new patient isn't until January 6th!!! Ugh. So now I'm stuck here waiting three months. But my main concern is this lump/swelling feeling, feels like there's lots of mucus but none really comes up when I cough. It feels like someone is slightly choking me at all times. I'm worried and don't know what to do next and I don't want to wait three months to figure out what this is.

I barely started my levoxy today and hope it might reduce this choking feeling. Any advice???
4 Responses
Avatar universal
Oh, also, my voice is hoarse and on Sunday and Monday it was pretty much gone! (Not ideal for a news anchor/reporter like myself)
649848 tn?1534633700
COMMUNITY LEADER
Is TSH the only thyroid related test that's being ordered?  Your doctor really needs to order Free T3 and Free T4 also.  Those are the actual thyroid hormones that correlate best with symptoms, whereas TSH is pituitary hormone that's only a messenger to the thyroid... TSH neither causes, nor alleviates symptoms, nor does it reflect actual thyroid hormone levels, in many cases.

The elevated Thyroid Peroxidase antibodies indicates that you have Hashimoto's, which is an autoimmune condition that attacks the thyroid and eventually destroys it.  The lump/swelling feeling is caused because your thyroid is probably swollen (goiter), which is very common with Hashimoto's. Hoarseness is also a symptom of a goiter.

It's not uncommon to have to wait several months to get in to see an endocrinologist.

Is the medication your doctor started you on supposed to be Levoxyl?  That's one of the main replacement thyroid hormones.  Many times, starting on medication will help shrink the goiter and the feeling of hoarseness will go away.  

It does take 4-6 weeks for the medication to reach full potential in your blood, so don't expect symptoms to be alleviated right away.  

Next time you have blood work, ask your doctor to test for Free T4 and Free T3, along with the TSH, so you'll get a better picture of what's going on.
1 Comments
Thank you for your answer! Yes levoxyl I believe is what they started me on. It's a generic synthyroid she said.

My t4 free was at 1.22 with a reference range of .80-1.76.
My t3 free was 3.09 with a ref range of 2.3-4.2.

It's my second day on the thyroid meds and my choking feeling has already reduced significantly. I do however feel a little nauseous and lightheaded, not sure if that has to do anything with the meds as well.

My biggest concern was thyroid cancer, but three docs said they didn't feel any lumps on thyroid thru physical exam. Most likely going to fly back home to California to see an endocrinologist a little bit sooner to alleviate some of these concerns.

I think the Hashimotos has brought on a moderate case of anxiety for me. Also my mom is hypothyroid but they never tested her antibodies and from all of the symptoms I'm reading, she has a long list of these as well and is probably also Hashimotos. I also know there is a genetic component so likely we both have it.
649848 tn?1534633700
COMMUNITY LEADER
I'm sorry I missed your post yesterday.  

Actually, Levoxyl is another brand of thyroid medication, it's not a generic for Synthroid.  Levothyroxine is a generic for Synthroid and Levoxyl, both. It might not make a difference, but for some of us the brand names work better and for some the generic works better.  

Both your Free T4 and Free T3 are lower than we recommend... The recommendation for Free T4 is, typically, mid range and your is at 44% of its range.  Recommendation for Free T3 is upper half to upper third of its range and yours is at 41%.  Neither of them are "horrible", but they're low enough to cause hypo symptoms.

Since it takes 4-6 weeks for T4 thyroid hormone meds, such as Levoxyl or Levothyroxine to reach full potential, it's unlikely that the alleviation of your choking feeling has much to do with the medication, nausea or lightheadedness after only 2 days.  All of those are, also, symptoms of anxiety and knowing what's causing your choking feeling may very well have caused it go away, but as you say, the Hashimoto's may have brought on a case of anxiety, which could easily account for the nausea and lightheadedness.

It's important to note that thyroid nodules are very common with Hashimoto's, so just because doctors can't "feel" any lumps (nodules) on your thyroid, that doesn't mean there aren't any... My doctors couldn't feel any on mine either, but I have multiple nodules on my thyroid.  They just happened to be in a position in which they couldn't be felt via manual palpation. A thyroid ultrasound is the best way to know for sure if they are there or not.  An ultrasound will also determine whether or not the nodules, if present, have unusual characteristics that might indicate cancer.  

All of that said, it's even more important to note that less than 5% of all thyroid nodules are cancerous and thyroid cancer is the easiest to cure, by removing the thyroid.

You're right that there is a genetic component involved with autoimmune conditions.  They tend to run in families, however, often not every member will get the same condition; it appears that you and your mother may, though.  Many doctors don't test antibodies with hypothyroidism, because they "assume" it's Hashimoto's, since it's the most common cause of hypothyroidism.  There's no cure for Hashimoto's or hypothyroidism and it does not make you any more susceptible to cancer, so many doctors don't feel the need to "waste" (sarcasm intended) money on the antibody tests.  

The symptoms of Hashimoto's are, basically, the symptoms of hypothyroidism.  If your mother has many of them, chances are, her thyroid hormone medication isn't properly adjusted.  If her Free T4 and Free T3 aren't levels I recommended at the beginning of this post, she might want talk to her doctor about making some adjustments.
2 Comments
Thank you for taking the time to reply to me, it really does give me peace of mind where my doctors and others haven't been able to relate or sympathize.

Unfortunately, my doctor back home in Cali said the endocrinologist said since my levels are "normal," that I "don't need to see an endocrinologist." Which is frustrating because that means I actually have to wait until January to get an ultrasound here in Texas--making me worry even more since the lump in throat feeling still has been coming off and on. I also have been having some slight shooting pains on the right side of my throat, which is also where I feel the lump.

I've told my mom to ask for the antibody test at her next doc appt coming up in a couple of weeks. As for my t3 and t4, I believe my nurse practioner is testing them again on October 26th and we can see what happens there. A lot of "hurry up and wait" when it comes to Hashimotos, I'm learning. :'(

In the meantime, other family members keep basically telling me it's all in my head and "it's not that bad."
Oh! Also yes I was mistaken, I'm actually on levothyroxine!
649848 tn?1534633700
COMMUNITY LEADER
Well, you can rest assured that it's not "in your head"... what you're feeling in real, but it's quite likely a combination of anxiety and hypothyroidism.  The antibodies, themselves, don't really cause the symptoms.

I'm not sure why you should have to wait until January to get an ultrasound.  You don't need an endocrinologist to order it; any doctor can do that, as long as they're willing to do so.  It appears as though they simply aren't willing to order the ultrasound.

Once you get going on the medication, most likely, the lump in your throat will go away and if it doesn't, you can pretty much figure it's being caused by anxiety.  It's kind of like that "lump in the throat" feeling we get when we're about to cry. That's why your doctors aren't feeling anything when they palpate your thyroid.

There are actually 2 antibody tests for Hashimoto's that your mother should ask for... Those are the Thyroid Peroxidase Antibodies (TPOab) that you got and the other is Thyroglobulin Antibodies(TgAb).  Both of them are markers for Hashimoto's; some of us have one or the other and some have them both.  Make sure she gets both tests or she could be misdiagnosed, but then if she's been hypo for a long time, they might both be negative anyway, because if her thyroid is already destroyed, the antibodies may be negative because there's nothing left to attack.  My antibodies are now almost negative.

Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child